CSN Login
Members Online: 10

Prostate Cancer -the future

ladyscout
Posts: 2
Joined: Jun 2014

My friend was diagnosed with stage 4 prostate cancer 18 months ago with a 1600 PSA - yes that is not a typo error.  It had metatized to his ribs, etc. He has been given lupueron injections each month, pills to strengthen the bones, etc.  His PSA had dropped to 1 over a 6 month period.  It rose to 4, then to 8 in the last couple of months.  He is off the pills but still getting monthly shots.  He has lost the hair on his chest, and under his arms.  I just can't find any place that will tell me what the future holds.  When I had a knee replacement sites like this one gave me hope that I'd get through the process that seemed to last forever so here I am at mid-night on this site.  What does the future hold?  What can I anticipate for caring for him?  We know there is no "cure" for him but how much equality time does he have - about!  He is always with me when the doctor is there and he hasn't asked so I haven't.  I'm the one who will be caring for him though.

VascodaGama's picture
VascodaGama
Posts: 1592
Joined: Nov 2010

Ladyscout

You haven’t shared much about your friend’s status, age, etc, so I am not sure of the value of my advice, but, in advanced stage patient doctors increase/alter the protocol of hormonal therapies when the results are poor or improvement is not seen. In the case of your friend, the Lupron shot did work well, however the resent increases of the PSA may indicate that additional medication is needed to control the bandit. Usually medical oncologist suggest total androgen blockade using Lupron plus an antiandrogen like Casodex and a 5=alpha reductase inhibitor such as Avodart.
These are daily pills easy to take and made part of the hormonal manipulations before one starts having chemo.

I think that the “pills to strengthen the bones” you refer in your post are bisphosphonates. These can be substituted with Zometa (zoledronic acid) given intravenously which is recommended in prostate cancer patients with bone metastases. It can be administered together with the medications of HT protocol and in some cases it reversed part of the symptoms in bone.

Hormonal treatments are known to last for several years before one becomes refractory; and then the patient starts with the second line HT before moving to chemo therapy. Bone metastases may cause pain which in some is treated with spot radiation. I do not know how far advanced your friend is but he may expect to live many years more which he should do trying to keep a sort of quality of life. Balance with diet and supplements may help in sustaining the side effects from the treatment.

Apart of the routine PSA test, he needs to have the Testosterone checked and the lipids. Anemia must be in check constantly. Here are links for the above comments;

http://www.cancer.org/cancer/prostatecancer/detailedguide/prostate-cancer-treating-hormone-therapy

http://www.webmd.com/osteoporosis/bisphosphonates-for-osteoporosis

http://www.pcf.org/site/c.leJRIROrEpH/b.5836631/k.3CD9/Side_Effects_of_Hormone_Therapy.htm

http://www.nhs.uk/Conditions/Anaemia-iron-deficiency-/Pages/Symptoms.aspx

Best wishes for successful outcomes.

VGama

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network